first published 14.04.21
The recent reports of thromboembolic events (unusual blood clots with low blood platelets) after vaccination from AstraZeneca and Janssen COVID-19 vaccine, although very rare but fatal, has shaken the global confidence in COVID-19 vaccine. The concerns are so high that USA has ‘paused’ the use of Janssen COVID-19 vaccine, effective 13.04.2021. As we are still under a pandemic, finding the root cause is of utmost importance to bring back the confidence in COVID-19 vaccination drive.
In a recent study titled ‘Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination‘ published in NEJM, dated 09.04.21, the authors discussed details of 5 cases (4 Female, 1 Male) in Oslo, Norway and co-coined* the term ‘vaccine-induced immune thrombotic thrombocytopenia‘ (VITT) as a possible common factor between the 5 patients.
Same day, another article titled ‘Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination‘ published in NEJM, discussed 11 patients (9 Female, 2 Male) from Germany and Austria, and reached similar conclusion of the post vaccination of COVID-19 vaccine from AstraZeneca resembled those of autoimmune heparin-induced thrombocytopenia, and suggested the naming as VITT*.
These two studies together bring the first insights to the possible link between COVID-19 vaccine and the unusual and rare blood clots, while the ‘actual trigger’ is still to be proven as none of the patients had received heparin before the onset of symptoms or the diagnosis of thrombosis!
One possible cause could be the free DNA in the vaccine, as DNA and RNA are known to form multimolecular complexes with platelet factor 4 (PF4), also known as ‘PF4–polyanion’ complexes, which in turn bind heparin-induced thrombocytopenia antibodies and induce antibodies against PF4–heparin (BLOOD, 2013), the same antibodies (PF4–heparin antibodies) detected in all patients with thrombotic events following vaccination with AstraZeneca COVID-19 vaccine. Although the above hypothesis is not sufficient, additional details would help us know the exact reason, but for the time-being, it may be agreed that all pateints had high level of antibodies to PF4–polyanion complexes.